Skip to Content
Home > Wellness > Health Library > Drug-Induced Lupus
Certain medicines can cause temporary symptoms and signs
lupus. The symptoms go away when you stop taking the
medicine, typically within a few weeks. Symptoms are usually milder than in
typical lupus, and the kidneys and central nervous system are rarely
Some children who take medicines to prevent seizures
develop a condition similar to drug-induced lupus seen in adults.
Symptoms go away when the child stops taking the medicine.
Medicines that may play a role in inducing lupus include:
These and other medicines may induce symptoms of lupus in some
individuals. But the symptoms are not permanent. They will eventually disappear after
you stop taking the medicine.
Even if you have lupus, your doctor may prescribe these medicines to treat other conditions. There is no evidence that drugs that cause drug-induced lupus cause lupus flares.
If you suspect that a medicine is triggering
lupus symptom flares, talk with your health doctor about changing your
Other Works Consulted
Hahn BH (2012). Systemic lupus erythematosus. In DL Longo et al., eds., Harrison's Principles of Internal Medicine, 18th ed., vol. 2, pp. 2724–2735. New York: McGraw-Hill Medical.
Hahn BH, Tsao BP (2009). Pathogenesis of systemic lupus erythematosus. In GS Firestein et al., eds., Kelley's Textbook of Rheumatology, 8th ed., vol. 2, pp. 1233–1262. Philadelphia: Saunders Elsevier.
Current as of:
June 4, 2014
Anne C. Poinier, MD - Internal Medicine & Nancy Ann Shadick, MD, MPH - Internal Medicine, Rheumatology
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
250 Pleasant Street
Concord, NH 03301
Contact Concord Hospital
View Quality Data
© 2015 Concord Hospital